Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 152, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 20, 2020, 2:14 AM CDT for 4 counties in Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2020, 2:14 AM CDT (07:14 UTC)
- Expired
- Jul 20, 2020, 2:44 AM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, KS, Cloud County, KS, Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 120 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
593
WUUS53 KTOP 200714
SVRTOP
KSC027-029-157-201-200815-
/O.NEW.KTOP.SV.W.0152.200720T0714Z-200720T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
214 AM CDT Mon Jul 20 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Republic County in north central Kansas...
Southwestern Washington County in north central Kansas...
Northwestern Clay County in north central Kansas...
Northeastern Cloud County in north central Kansas...
* Until 315 AM CDT.
* At 212 AM CDT, a severe thunderstorm was located near Clyde, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clyde, Clifton, Linn, Palmer, Agenda and Vining.
At 1:56 AM CDT, the automated weather station at Concordia Airport
reported a 56 mph wind gust with this storm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3942 9750 3964 9757 3988 9736 3968 9702
TIME...MOT...LOC 0712Z 230DEG 26KT 3957 9743
HAIL...1.00IN
WIND...60MPH
$$
Teefey3 follow-up statements
744
WWUS53 KTOP 200731
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
231 AM CDT Mon Jul 20 2020
KSC027-200740-
/O.CAN.KTOP.SV.W.0152.000000T0000Z-200720T0815Z/
Clay-
231 AM CDT Mon Jul 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3968 9702 3957 9729 3957 9737 3953 9737
3952 9740 3966 9751 3988 9736
TIME...MOT...LOC 0730Z 230DEG 26KT 3966 9730
$$
KSC029-157-201-200815-
/O.CON.KTOP.SV.W.0152.000000T0000Z-200720T0815Z/
Republic-Washington-Cloud-
231 AM CDT Mon Jul 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR SOUTHEASTERN REPUBLIC...SOUTHWESTERN WASHINGTON AND NORTHEASTERN
CLOUD COUNTIES...
At 230 AM CDT, a severe thunderstorm was located 6 miles north of
Clifton, moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Clyde, Clifton, Linn, Palmer, Agenda and Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3968 9702 3957 9729 3957 9737 3953 9737
3952 9740 3966 9751 3988 9736
TIME...MOT...LOC 0730Z 230DEG 26KT 3966 9730
HAIL...<.75IN
WIND...60MPH
$$
Teefey284
WWUS53 KTOP 200739
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
239 AM CDT Mon Jul 20 2020
KSC029-200748-
/O.CAN.KTOP.SV.W.0152.000000T0000Z-200720T0815Z/
Cloud-
239 AM CDT Mon Jul 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLOUD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3968 9702 3957 9729 3961 9735 3972 9741
3988 9736
TIME...MOT...LOC 0738Z 230DEG 26KT 3970 9724
$$
KSC157-201-200815-
/O.CON.KTOP.SV.W.0152.000000T0000Z-200720T0815Z/
Republic-Washington-
239 AM CDT Mon Jul 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR SOUTHEASTERN REPUBLIC AND SOUTHWESTERN WASHINGTON COUNTIES...
At 238 AM CDT, a severe thunderstorm was located 7 miles northwest of
Palmer, moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Clifton, Linn, Palmer and Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3968 9702 3957 9729 3961 9735 3972 9741
3988 9736
TIME...MOT...LOC 0738Z 230DEG 26KT 3970 9724
HAIL...<.75IN
WIND...60MPH
$$
Teefey141
WWUS53 KTOP 200744
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
244 AM CDT Mon Jul 20 2020
KSC157-201-200754-
/O.CAN.KTOP.SV.W.0152.000000T0000Z-200720T0815Z/
Republic-Washington-
244 AM CDT Mon Jul 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN REPUBLIC AND
SOUTHWESTERN WASHINGTON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3968 9702 3957 9729 3961 9735 3972 9741
3988 9736
TIME...MOT...LOC 0742Z 230DEG 26KT 3973 9719
$$
TeefeyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 11:38 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 19, 11:38 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1138 PM CDT Sun Jul 19 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Monday) Issued at 342 PM CDT Sun Jul 19 2020 Currently, the upper air patter continues to feature the main belt of the Westerlies well north of the area around the Canadian border. As shortwave energy continues to lift into the northwestern Great Lakes region, the associated weak surface cold front has settled across the forecast area. This boundary is fairly hard to analyze but it is roughly from just north of Kansas City trailing just north of Manhattan and then points west into north Central Kansas. This boundary is expected to continue to be the focal point for any storms to develop off of this afternoon with favored areas generally from Topeka and points east with the best overall - but still weak - convergence as well as higher theta-e airmass with higher mixing ratios generally above 15 g/kg. Overall, dewpoints are slightly lower than yesterday with some areas being impacted by old outflow boundaries from overnight convection that moved into the area. Also, lower dewpoints reside on the north side of this frontal boundary across the area. As a result, heat indicies across the area are now in the upper 80s to upper 90s. Still very uncomfortable but some relief from the oppressive heat. Winds remain light, so still exercise caution when working or playing outdoors. As hinted at before, storms should still develop this afternoon generally through 6 or 7 pm from Topeka and points east then down into areas of east Central KS into the Emporia area. While severe storms are not all that likely, there could be one or two develop with downburst winds being a concern before storms develop off of the outflows and propagate east of the area before dark. Overnight, isentropic ascent should increase as night falls and a LLJ develops over western KS. As storms grow upscale, veering of the LLJ should favor advection into the forecast area. Slow storm motions and backbuilding suggests that heavy rain would be possible. Not entirely sure about overall coverage though if the LLJ does progressively veer sooner than expected, so not going with a broad brush Flood Watch for now. Still coordinated with WPC and the slight area was not upgraded to a Moderate area for flash flooding concerns. Still would not rule out a flash flood warning or two may be needed tonight with some locally high rainfall amounts. Antecedent conditions also precluded any enhanced flood concerns at this time. Favored areas remain along the weak boundary extending from area just east of Concordia into east Central KS where some of the highest amounts may be possible. .LONG TERM...(Monday night through Sunday) Issued at 342 PM CDT Sun Jul 19 2020 Into the day on Monday, showers and storms should tend to weaken and partial clearing could take place into part of the afternoon. Right now the a similar pattern appears to be the likely scenario with no significant change in the synoptic pattern. One enhancement that would favor later afternoon storm development and continue to at least part of the overnight period is that slight amplification of the upper level energy north of the area may allow for a subtle shortwave to translate into the area which would foster ascent and help encourage storm development along with increasing instability across much of northeastern and east central KS. A LLJ along with isentropic ascent into the overnight period would help support more widespread and heavy rainfall potential once again into the overnight period. Moisture flux trajectories look to favor mass flux into the east Central KS counties. This would add to overnight totals from tonight. At this point the exact amounts are unknown but the general 48 hour total could be up to around 5 inches or more over some of these east central areas. Therefore, expect that some minor to moderate river flooding could take place and locally high amounts would lead to potential flash flood warnings as the main hazards. Afternoon storms could certain pose a similar downburst wind risk as well. For the rest of the week, the upper pattern begins to amplify with a ridge becoming more pronounced over the central Plains and heat returning into the upcoming weekend once again with heat index values topping out around 100 at this point. Periods of showers and storms appear possible but low chance due to minor perturbations along the right flank of the ridge which could impact at least portions of the area. A dirty ridge should be the story regardless, as monsoonal moisture trajectory remain into the general regional area. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1120 PM CDT Sun Jul 19 2020 VFR expected at KTOP/KFOE/KMHK as low and mid clouds increase overnight. Scattered TSRA is still anticipated to develop and lift northeastward thru terminals in the 06Z-09Z time frame. High end MVFR stratus is possible within the heavier storms during this time. While confidence in guidance of storms' coverage and locations are low, there is a distinct possibility for activity to linger through the morning, especially at KTOP/KFOE. Additional TSRA is possible towards the end of the period approaching from the northwest. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Drake LONG TERM...Drake AVIATION...22
Hazardous weather outlook, Jul 19, 3:46 PM CDT, 10 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 346 PM CDT Sun Jul 19 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-202100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 346 PM CDT Sun Jul 19 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. There may be a few strong to severe thunderstorms this afternoon and Tonight. The main hazard will be damaging wind gusts this afternoon with the focus changing to heavy rainfall overnight. Localized flooding may be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A few strong to severe thunderstorms will be possible again on Monday afternoon and possibly on Tuesday. The main hazards will be damaging winds once again in the afternoon with heavy rainfall into the overnight period on Monday which may lead to localized flooding once again. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jul 19, 11:58 PM CDT, 2 hours 16 minutes before
Special Weather Statement National Weather Service Topeka KS 1158 PM CDT Sun Jul 19 2020 KSZ035>037-200530- Geary-Dickinson-Morris- 1158 PM CDT Sun Jul 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DICKINSON...SOUTH CENTRAL GEARY AND NORTHWESTERN MORRIS COUNTIES UNTIL 1230 AM CDT... At 1157 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles west of White City, moving northeast at 20 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... White City, Woodbine and Latimer. LAT...LON 3884 9699 3902 9673 3889 9654 3870 9691 TIME...MOT...LOC 0457Z 232DEG 19KT 3882 9683 Gargan
Special weather statement, Jul 20, 12:18 AM CDT, 1 hour 56 minutes before
Special Weather Statement National Weather Service Topeka KS 1218 AM CDT Mon Jul 20 2020 KSZ021-022-035-036-200545- Geary-Clay-Dickinson-Riley- 1218 AM CDT Mon Jul 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON... NORTHWESTERN GEARY...SOUTHWESTERN RILEY AND SOUTHEASTERN CLAY COUNTIES UNTIL 1245 AM CDT... At 1217 AM CDT, Doppler radar was tracking a strong thunderstorm near Wakefield, moving northeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will also produce brief heavy rainfall. Locations impacted include... Wakefield, Milford and Milford Lake. LAT...LON 3917 9722 3939 9697 3918 9672 3900 9706 TIME...MOT...LOC 0517Z 233DEG 14KT 3917 9705 Gargan
Special weather statement, Jul 20, 12:43 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Topeka KS
1243 AM CDT Mon Jul 20 2020
KSZ021-034-035-200615-
Clay-Dickinson-Ottawa-
1243 AM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKINSON...EASTERN
OTTAWA AND SOUTHWESTERN CLAY COUNTIES UNTIL 115 AM CDT...
At 1243 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Niles, moving northeast at 30 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Bennington, Wells, Manchester, Longford and Niles.
LAT...LON 3925 9750 3916 9724 3896 9746 3896 9756
3901 9765
TIME...MOT...LOC 0543Z 216DEG 26KT 3902 9751
TeefeySpecial weather statement, Jul 20, 12:50 AM CDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service Topeka KS 1250 AM CDT Mon Jul 20 2020 KSZ020-034-200615- Cloud-Ottawa- 1250 AM CDT Mon Jul 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTAWA AND SOUTHWESTERN CLOUD COUNTIES UNTIL 115 AM CDT... At 1249 AM CDT, Doppler radar was tracking a strong thunderstorm 4 miles north of Beverly, moving northeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Minneapolis, Delphos, Tescott and Ada. LAT...LON 3940 9793 3921 9759 3896 9790 3896 9793 TIME...MOT...LOC 0549Z 222DEG 30KT 3908 9798 Teefey
Special weather statement, Jul 20, 1:15 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Topeka KS
115 AM CDT Mon Jul 20 2020
KSZ020-034-200645-
Cloud-Ottawa-
115 AM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA AND
SOUTHWESTERN CLOUD COUNTIES UNTIL 145 AM CDT...
At 115 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Ada, moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Minneapolis, Glasco, Delphos and Ada.
LAT...LON 3922 9793 3942 9783 3932 9743 3904 9778
3917 9793
TIME...MOT...LOC 0615Z 229DEG 25KT 3918 9779
TeefeySpecial weather statement, Jul 20, 2:02 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
202 AM CDT Mon Jul 20 2020
KSZ008-009-020-200730-
Republic-Cloud-Washington-
202 AM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC...
SOUTHWESTERN WASHINGTON AND NORTHEASTERN CLOUD COUNTIES UNTIL 230 AM
CDT...
At 202 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Clyde, moving northeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Concordia, Clyde, Cuba and Agenda.
LAT...LON 3966 9716 3957 9733 3957 9737 3954 9737
3946 9752 3960 9767 3986 9743
TIME...MOT...LOC 0702Z 230DEG 26KT 3959 9752
TeefeyThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:08 PM CDT | Special Weather Statement | TOP | Coffey | 37 min |
| Jul 19, 7:27 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 48 min |
| Jul 19, 7:35 PM CDT | Special Weather Statement | TOP | Coffey | 40 min |
| Jul 19, 7:48 PM CDT | Special Weather Statement | TOP | Lyon | 27 min |
| Jul 19, 7:52 PM CDT | Special Weather Statement | TOP | Anderson | 23 min |
| Jul 19, 7:56 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 49 min |
| Jul 19, 7:58 PM CDT | Areal Flood Advisory | TOP | Anderson | 92 min |
| Jul 19, 8:35 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey | 3 hr |
| Jul 19, 8:57 PM CDT | Special Weather Statement | TOP | Coffey | 33 min |
| Jul 19, 9:02 PM CDT | Special Weather Statement | TOP | Lyon | 43 min |
| Jul 19, 9:19 PM CDT | Special Weather Statement | TOP | Coffey | 41 min |
| Jul 19, 9:24 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey | 4 hr |
| Jul 19, 11:31 PM CDT | Special Weather Statement | TOP | Dickinson | 29 min |
| Jul 19, 11:58 PM CDT | Special Weather Statement | TOP | Geary | 32 min |
| Jul 20, 12:18 AM CDT | Special Weather Statement | TOP | Riley | 27 min |
| Jul 20, 12:43 AM CDT | Special Weather Statement | TOP | Ottawa | 32 min |
| Jul 20, 12:50 AM CDT | Special Weather Statement | TOP | Ottawa | 25 min |
| Jul 20, 1:15 AM CDT | Special Weather Statement | TOP | Ottawa | 30 min |
| Jul 20, 1:22 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 25 min |
| Jul 20, 2:02 AM CDT | Special Weather Statement | TOP | Cloud | 28 min |
| Jul 20, 2:50 AM CDT | Special Weather Statement | TOP | Republic | 25 min |
| Jul 20, 2:52 AM CDT | Special Weather Statement | TOP | Nemaha | 23 min |
| Jul 20, 3:44 AM CDT | Special Weather Statement | TOP | Republic | 61 min |
| Jul 20, 3:52 AM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 53 min |
| Jul 20, 6:13 AM CDT | Special Weather Statement | TOP | Geary, Pottawatomie, Riley | 32 min |
| Jul 20, 6:20 AM CDT | Areal Flood Advisory | TOP | Brown, Marshall, Nemaha | 3 hr |
| Jul 20, 6:25 AM CDT | Special Weather Statement | TOP | Brown | 35 min |
| Jul 20, 6:46 AM CDT | Special Weather Statement | TOP | Jackson, Jefferson, Shawnee, Wabaunsee | 29 min |
| Jul 20, 6:49 AM CDT | Areal Flood Advisory | TOP | Brown | 3 hr |
| Jul 20, 7:12 AM CDT | Special Weather Statement | TOP | Douglas, Franklin, Jefferson, Shawnee | 63 min |
| Jul 20, 7:38 AM CDT | Special Weather Statement | TOP | Anderson, Coffey, Lyon, Osage | 67 min |
| Jul 20, 9:17 AM CDT | Special Weather Statement | TOP | Osage | 43 min |
| Jul 20, 10:54 AM CDT | River Flood Warning | TOP | Nemaha | 9 hr |
| Jul 20, 11:53 AM CDT | Areal Flood Advisory | TOP | Republic | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.